Tribune News Service
Ludhiana, August 27
People addicted to drugs are at high risk of cardiac arrest. This has been revealed by a meta-analysis of Dr Rajneesh Kapoor, an interventional cardiologist.
Dr Kapoor’s report, which will be published in the 2018 Innovations in Cardiology Summit Newsletter, comes as a caution for the state, where all-out efforts are being made to curb the drug menace.
Sharing the findings of the report, Dr Kapoor, who works as senior director, interventional cardiology, at a private hospital, said, “Drugs act as powerful stimulant that substantially increases the baseline level of the activity in the central nervous system, which controls the basic function of the cardiovascular system (heart and blood vessels). These drugs will invariably lead to significant changes in the cardiac health.”
The meta-analysis captured the results of multiple international studies and found 300 per cent more risk of dying from sudden cardiovascular death.
Consumption of drugs was found to cause 30 to 35 per cent increase in aortic stiffening, 8mm HG more systolic blood pressure and 18 per cent greater thickening of the hearts left ventricle wall.
Of the 437 drug addicts selected for the survey, the cardiovascular disease was noticed in 72 per cent of them.
Dr Kapoor said, “Short-term changes associated with intake of the drugs include increases in the heart rate, increases in the blood pressure during the heart’s active phase, rise in the blood pressure during the heart’s resting phase, increases in the amount of oxygen needed to keep the cardiovascular system running properly, decreases in the amount of oxygen supplied to the cardiovascular system, an irregular heartbeat, reduced contraction strength in the heart muscle and atherosclerosis.”
The longer-term use of drugs brings additional cardiovascular alterations that can include an enlarged heart and slowed release of blood from the heart’s two pumping chambers, asserted Dr Kapoor.
The warning signs
- Discomfort in the chest
- Pain in the arms, back, neck, jaw and stomach
- Shortness of breath.
- Sweating, vomiting and nausea.
What to do
- Call the ambulance
- Take the regular dose of aspirin to help prevent blood clots.
- Lie down, be calm and breathe slowly.
ITBP primarily guards the borders in Himalayas at BOPs locat...
He was speaking to reporters during a conference call on Fri...
Interest waiver scheme likely to cost the exchequer Rs 6,500...
DJI Mavic 2 Pro of Chinese make was spotted in Keran sector
The party questions RJD leaders sharing stage and campaignin...